A Vietnam War veteran has spoken of the terror he felt suffering an adverse reaction to prescription painkiller Endone.
Roger King underwent reconstructive surgery in August last year after falling from a horse at Bagshot and breaking his shoulder.
A hook pin was inserted into his A/C shoulder joint, bringing his shoulder in line to heal.
Mr King was prescribed the drug Endone – a generic 5mg tablet containing ingredient oxycodone – to treat his pain following the operation.
What followed, the Bendigo veteran and photographer has described as a “terrifying ordeal”.
Mr King claims to have experienced symptoms including insomnia, heart palpitations, severe panic attacks and hallucinations.
“I took two tablets of 5mg each only overnight for six hours and none during the day,” he said.
“I didn’t sleep for five days and was fully alert like I was on amphetamines and could only get an hour so at 6am in the morning.”
Pharmacy and medical sciences expert Professor Jason White said while there had been reports of hallucinations from Endone patients in the past, those cases were few and far between.
“Those (insomnia, heart palpitations, severe panic attacks and hallucinations) are not common symptoms from taking Endone,” he said.
“Hallucinations have been reported on occasions but would only occur in isolated cases.”
Professor White warned people against taking more than the prescribed dosage or mixing the drug with alcohol.
“With this type of drug the results can be fatal.”
Mr King said to try to sleep, he mixed the prescription painkiller with a 500mg dose of paracetamol.
“I took a strong paracetamol tablet one night after no sleep and fell into a panic where I was battling a demon on the front lawn of my house but could not get my arms to move to get my baseball bat to bash him,” he said.
“My heart rate increased and it felt like I had a sock in my mouth... I could not be returned to normal until my wife reached over and woke me.”
Mr King said the following night he tried a few light beers instead.
That night his hands locked up and he imagined he had two heads.
“I was on the edge of a strange environment and then frightened to go to sleep but also wanted to as I was tired from the lack of sleep,” he said.
Mr King explained his symptoms to his doctor, who immediately took him off the drug.
“He told me that I was on ‘junkie juice’ where users will use the drug to tide over ’til the next hit, taking away the pain but stay alert,” he said.
“He then prescribed another product with oxycodone and naloxone... and I now feel a lot better and on the way to recovery.”
Mr King was compelled to speak out about his experience after reading another story published in the media, which detailed a mother-of-two’s struggle to quit the painkiller.
He is now urging people to treat the drug with caution.
“My advice is to never mix another product or drink with this drug as there could be nasty side effects and the demons come out to play.”